Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 18, 2020Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 18, 2020, 7:12 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 7:12 PM MDT (01:12 UTC)
Expired
May 18, 2020, 7:45 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 49 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS55 KTFX 190112
SVRTFX
MTC013-049-190145-
/O.NEW.KTFX.SV.W.0002.200519T0112Z-200519T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
712 PM MDT Mon May 18 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Lewis and Clark County in west central Montana...
  West central Cascade County in central Montana...

* Until 745 PM MDT.

* At 711 PM MDT, a severe thunderstorm was located 17 miles southeast
  of Augusta, or 21 miles west of Cascade, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bowmans Corner and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4751 11201 4751 11198 4750 11193 4752 11192
      4727 11176 4718 11226 4731 11240
TIME...MOT...LOC 0111Z 241DEG 34KT 4729 11216 

HAIL...0.75IN
WIND...60MPH
 
$$

CMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:26 PM MDT, 46 minutes earlier.

Area forecast discussion, May 18, 6:26 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
626 PM MDT Mon May 18 2020

...Aviation Update...

.SYNOPSIS...
A rather unsettled and stormy weather pattern will over the region
this week. Expect periods of rain and thunderstorms, with some
storms containing brief heavy rain, gusty winds and hail.
Afternoon temperatures will be several degrees above normal
through Tuesday, but gradually cool to below normal by mid week.

&&

.DISCUSSION...

Tonight through Tuesday...Upper level trough with embedded closed
low centered off the northern CA coast as of this afternoon
gradually pushes east into the Great Basin Tuesday. Next in a
series of disturbances rotating around the upper low will lift
north through western MT later this evening, and expect showers
and storms to develop over the next few hrs across central and SW
MT in the increasingly unstable environment and track north
through central and north central MT late this afternoon and
evening. A few organized strong to severe cells still appears
likely through this evening thanks to moderate instability and
strong shear with strong winds being the primary threat but also
localized heavy rain and at least some potential for marginally
severe hail. We start Tuesday in a similar situation however upper
level jet support and axis of greatest instability will have
shifted a bit further east. A greater degree of instability and a
more favorable diffluent flow aloft will support a more widespread
coverage of thunderstorms with focus for severe thunderstorm
potential looking especially favorable across eastern portions of
north-central MT Tuesday afternoon and evening. Hoenisch

Wednesday through Thursday...The main upper level low will start to
exit into eastern MT by Wednesday. The main difference from models
is how fast does it exit the region. Some models linger the low over
eastern MT, resulting in rain back over our region, with other
models quickly move it off to the northeast, resulting in drier
conditions over our region. Overall the blend of the NBM has the
best handle, resulting in some rain over the Rocky Mountain Front
and thunderstorms further east/south. At this time though,
confidence is a bit lower in the forecast for Wed into Thursday,
with some areas possibly being bit drier than currently forecasted.
Overall, below normal temperatures look on track.

Friday through Monday...An upper level trof will be over the region
on Friday, but how this upper level trof exits the region varies
from model to model. Thus confidence is low at this time in terms of
precipitation for next weekend and into the Memorial Day holiday.
Some models are rather wet, while some are dry. Thus the NBM blend
with low pops seems to have a handle on the trend.
Afternoon temperatures will likely slowly rise towards normal
readings by late in the weekend. Brusda

&&

.AVIATION...
Updated 626 PM MDT Mon May 18 2020 (19/00Z TAF Period)

Showers and thunderstorms continue through the area from SSW to NNE,
this evening. Some of these thunderstorms may become severe with
winds that may gusty to 50KTS. Additionally, there is a potential
for some of these storms to produce hail. Lingering showers will
continue even after thunderstorm activity ends. Expect periods of
MVFR conditons, as well as mountain obscuration. Hazard forecast
valid times range from 19/00Z to 19/11Z. During this time, upper
level icing is forecast. Low level winds shear is forecast for KWYS.
Expect the associated turbulence. Outside of thunderstorm, some
breezy winds up to 25KTS from KGTF to Southwest Montana will impact
light aircraft near mountains and in passes. For detailed
information on icing and turbulence and more, please go to:
aviationweather.gov/icing
aviationweather.gov/turbulence
- Fogleman

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...
Periods of rain, heavy at times, will affect portions of Central
and North Central MT for the next several days. The rainfall will
be convective at times, resulting in some areas receiving heavy
rainfall and locations just a few miles away receiving much less
precipitation. Overall, the Rocky Mountain Front continues to
favor the highest precipitation amounts. Thus a marginal risk for
flash flooding is possible in that area today, which will expand a
bit for Tue/Wed out over the northern Plains.

No flood watches will be issued with the 4 AM morning package, but
it is possible later today or tomorrow, that an areal/river flood
watch might be needed for portions of the region. It is possible
that because of the breaks in the periods of precipitation, that
any flooding issues that develop over the next few days might not
be widespread/severe enough for an areal flood warning, but a
flood advisory might be able to handle the situation. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  70  49  67 /  70  70  90  70
CTB  47  64  46  63 /  80  60  90  80
HLN  47  73  48  68 /  60  80  90  80
BZN  45  76  44  67 /  30  60  70  70
WYS  38  68  34  55 /  20  50  40  70
DLN  43  69  42  61 /  40  50  70  80
HVR  51  78  52  74 /  70  30  80  70
LWT  47  72  48  68 /  30  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 18, 6:31 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Mon May 18 2020

MTZ014-048-190115-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
631 PM MDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 715 PM MDT...

At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Ovando to near Lincoln.
Movement was northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4755 11256 4737 11222 4704 11212 4691 11261
      4702 11281 4717 11279 4718 11288
TIME...MOT...LOC 0030Z 223DEG 32KT 4718 11279 4708 11262 4695 11257

CMC
Special weather statement, May 18, 6:34 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Mon May 18 2020

MTZ051-190100-
Fergus-
634 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FERGUS COUNTIES...

At 634 PM MDT, a strong thunderstorm was located 13 miles northwest
of Lewistown, moving northeast at 25 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Danvers, Hilger and Christina.

This includes Highway 191 between mile markers 12 and 17.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4708 10961 4720 10981 4750 10951 4732 10921
TIME...MOT...LOC 0034Z 221DEG 22KT 4721 10963

SC
Special weather statement, May 18, 6:36 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT Mon May 18 2020

MTZ013-190100-
Chouteau-
636 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOUTEAU COUNTY...

At 636 PM MDT, a strong thunderstorm was located near Geraldine, or
19 miles southeast of Fort Benton, moving north at 40 mph.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Geraldine and Virgelle.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4757 11019 4759 11045 4805 11044 4802 11004
TIME...MOT...LOC 0036Z 186DEG 35KT 4766 11031

SC
Special weather statement, May 18, 6:48 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
648 PM MDT Mon May 18 2020

MTZ012-050-054-190115-
Cascade-Judith Basin-Meagher-
648 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEAGHER...
SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES...

At 648 PM MDT, a strong thunderstorm was located 20 miles northeast
of White Sulphur Springs, moving north at 20 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Neihart.

This includes Highway 89 between mile markers 17 and 48.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4672 11059 4674 11085 4708 11085 4704 11046
TIME...MOT...LOC 0048Z 187DEG 20KT 4681 11071

SC
Special weather statement, May 18, 6:54 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
654 PM MDT Mon May 18 2020

MTZ050-051-190130-
Fergus-Judith Basin-
654 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES...

At 654 PM MDT, a strong thunderstorm was located 7 miles northeast of
Hobson, or 15 miles west of Lewistown, moving northeast at 25 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Moore and Danvers.

This includes the following highways...
 Highway 200 between mile markers 65 and 68.
 Highway 191 between mile markers 9 and 12.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4696 10971 4707 10992 4738 10968 4722 10936
TIME...MOT...LOC 0054Z 216DEG 21KT 4708 10976

SC
Special weather statement, May 18, 7:02 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Mon May 18 2020

MTZ051-190145-
Fergus-
702 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FERGUS COUNTY...

At 701 PM MDT, a strong thunderstorm was located 17 miles north of
Lewistown, moving northeast at 20 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Suffolk, Hilger and Christina.

This includes Highway 191 between mile markers 13 and 16.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4719 10947 4732 10965 4760 10932 4741 10905
TIME...MOT...LOC 0101Z 225DEG 17KT 4731 10949

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:11 PM MDTSpecial Weather StatementTFXLewis and Clark49 min
May 18, 6:31 PM MDTSpecial Weather StatementTFXLewis and Clark44 min
May 18, 6:34 PM MDTSpecial Weather StatementTFXFergus26 min
May 18, 6:36 PM MDTSpecial Weather StatementTFXChouteau24 min
May 18, 6:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
May 18, 6:50 PM MDTSevere Thunderstorm WarningTFXLewis and Clark25 min
May 18, 6:54 PM MDTSpecial Weather StatementTFXFergus36 min
May 18, 7:02 PM MDTSpecial Weather StatementTFXFergus43 min
May 18, 7:22 PM MDTSpecial Weather StatementTFXTeton38 min
May 18, 7:29 PM MDTSpecial Weather StatementTFXFergus31 min
May 18, 7:37 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Teton23 min
May 18, 7:53 PM MDTSevere Thunderstorm WarningTFXCascade, Teton26 min
May 18, 8:02 PM MDTSpecial Weather StatementTFXTeton28 min
May 18, 8:16 PM MDTSpecial Weather StatementTFX29 min
May 18, 8:18 PM MDTSpecial Weather StatementTFXJudith Basin27 min
May 18, 8:34 PM MDTSpecial Weather StatementTFX41 min
May 18, 8:46 PM MDTSpecial Weather StatementTFXFergus29 min
May 18, 8:47 PM MDTSpecial Weather StatementTFXChouteau43 min
May 18, 9:03 PM MDTSpecial Weather StatementTFXCascade27 min
May 18, 9:27 PM MDTSpecial Weather StatementTFX48 min
May 18, 9:37 PM MDTSpecial Weather StatementTFXHill38 min
May 18, 10:16 PM MDTSpecial Weather StatementTFXMeagher29 min
May 18, 10:22 PM MDTSpecial Weather StatementTFXCascade38 min
May 18, 10:37 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
May 18, 10:45 PM MDTSpecial Weather StatementTFXJudith Basin45 min
May 18, 11:19 PM MDTSpecial Weather StatementTFXDeer Lodge26 min
May 18, 11:29 PM MDTSpecial Weather StatementTFXJudith Basin46 min
May 18, 11:44 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin46 min
May 19, 12:38 AM MDTSpecial Weather StatementTFXBlaine37 min
May 19, 1:57 PM MDTSpecial Weather StatementTFXRavalli18 min
May 19, 2:31 PM MDTSpecial Weather StatementTFXBroadwater29 min
May 19, 2:50 PM MDTSpecial Weather StatementTFXSilver Bow40 min
May 19, 2:58 PM MDTSpecial Weather StatementTFXMeagher47 min
May 19, 3:57 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
May 19, 4:06 PM MDTSpecial Weather StatementTFXJudith Basin24 min
May 19, 4:28 PM MDTSpecial Weather StatementTFXJudith Basin47 min
May 19, 4:39 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin36 min
May 19, 4:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 19, 5:15 PM MDTSevere Thunderstorm WarningTFXJudith Basin30 min
May 19, 5:21 PM MDTSpecial Weather StatementTFXLewis and Clark24 min
May 19, 5:57 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.